an older man getting his eyes examined

Statins like atorvastatin, rosuvastatin and simvastatin are prescribed in huge quantities. We estimate that over 34 million Americans are taking such cholesterol-lowering drugs every day. Many health professionals believe that these drugs cause few, if any, side effects. We will not discuss muscle pain or weakness in this article. We will ask whether drugs like rosuvastatin cause cataracts. That’s because of questions from readers like this one:

Will Rosuvastatin Cause Cataracts? Doctors Say No:

Q. After reading that cataracts could be a side effect of Crestor, I asked two of my physicians about it. Both seemed stunned and said they never heard of that side effect. I believe, however, that my sudden onset of cataracts was directly related to the Crestor I’ve been taking to control my cholesterol.

Why Are Doctors Unaware of Statins & Cataracts?

A. It is not surprising that your physicians were unaware of the link between statins like rosuvastatin (Crestor) and cataracts. This eye condition is not listed as a side effect in the official prescribing information for Crestor.

An Early Warning Signal Linking Statins & Cataracts:

Early animal research suggested that dogs and rodents given statins developed cataracts. One scientist noted that the lens of the eye requires cholesterol for normal function and warned about the possibility of cataracts in humans a very long time ago (JAMA, March 27, 1987).

This concern wasn’t confirmed in human studies until 2010. Researchers in the UK analyzed data from general practices treating two million people (BMJ, online, May 20, 2010).  This study revealed a surprisingly strong connection between statin use and cataract formation. Canadian researchers reported a 50 percent increased risk of posterior subcapsular cataracts among statin users (Optometry and Vision Science, Aug. 2012).

There is still controversy about this association, however (Journal of the American Heart Association, March 20, 2017).  Many physicians believe that the cardiovascular benefits derived from statins outweigh the potential risk of cataracts.

Other Readers Report In:

Avril in West Point, Virginia shares this experience:

“In November my cataracts were progressing very slowly. My eye doctor told me that at this slow rate he expected that I wouldn’t need to ever have surgery.

“I am 75. After taking atorvastatin and fluoxetine for three month, I now need cataract surgery. My fibromyalgia is out of control and I am experiencing extreme fatigue and weakness with little exertion. I have had controlled Fibromyalgia for many years, but the weakness and fatigue is new since taking these 2 drugs.”

Nancy in Arlington Heights, Illinois loves TV commercials with side effects:

“I liked the comment ‘when I mentioned to my M.D. that there could be a link with cataracts and statins, the doctor had a ‘deer in the headlight look and just shrugged.’ What is it with doctors that they just push all kinds of pills at us for every ailment? I have never had one that mentioned the side effects and if I have a problem they just tell me that its better than having a stroke.

“I think the commercials for medications on TV are a good thing. Most of the time there is mention that the side effects seem to be worse than the drug. I have stayed away from statins but I do take nasty blood pressure medication. I try to eat right and exercise but its not enough. I wish there was some better options than the drugs.”

J.N. Went back in history and notes:

“When statins were first introduced into medicine it was recommended in the Mevacor package insert to have annual checkup for cataracts so this is NOT NEW.”

J.N. is quite right…but the warning disappeared and most health professionals forgot it was ever there. Physicians who have graduated from medical school in the last 20 years have probably never heard about this issue.

Here is a more in-depth review of the question:

Statins and Cataracts: Why Did It Take So Long to Uncover This Connection?

Please let us know what you think about the question: could rosuvastatin cause cataracts?

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Cecily
    Arkansas
    Reply

    I was mid 50’s when I had my first cataract, no family history, no major health problems. It was a total shock. I later learned the connection with statins, which I had been on for 10 or more years. I took myself off (I’m usually very compliant) and my APN put me on a Mediterranean diet and Red Rice Yeast for 6 months. Previous diets and exercise had not helped get my cholesterol down. This time it did go down and I’m statin free.

  2. Gale vance
    Reply

    Regarding Crestor:
    I have been taking 10 mg of Crestor for 17 years. I am aware that this is a low dose. About 3 years ago MyEyeDr noticed I had the beginnings of cataracts. At this point in time the cataracts are severe enough to cause quite a change in my distance viewing. I am 78 years old, otherwise healthy, and it is hard to know if the statins have cause this problem. Many people my age that I know, have already had cataract surgery and are not on statins. We need some good research and statistics on this question

  3. Deloris
    Reply

    My mother had cataract in both eyes at the advanced age of 80 and never took a statin. I took simvastatin for 20 months, and five years after I stopped it, I suddenly developed cataract in my left eye at age 63. My right eye is fine. Since I suffer with so many other statin side effects, I don’t feel this is a coincidence.

  4. Ritsa
    Cyprus
    Reply

    What else can we take to replace crestor or simvastatin pls? And how will replace it? tks

  5. Bob
    Atlanta, Ga.
    Reply

    I am just happy that Crestor doesn’t cause cataracts. I take this medication, and I think it is too too expensive

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.